Influence of the MTHFR genotype on the rate of malformations following exposure to antiepileptic drugs in utero.
Kini U., Lee R., Jones A., Smith S., Ramsden S., Fryer A., Clayton-Smith J., Liverpool Manchester Neurodevelopmental Study Group None.
UNLABELLED: Folate deficiency and the presence of the 677C > T (CT) polymorphism in the methylenetetrahydrofolate reductase (MTHFR) gene have been implicated in the causation of malformations in the fetus (particularly cleft lip and palate and neural tube defects). These birth defects are also recognised complications of exposure to antiepileptic drugs (AEDs). In pregnant women with epilepsy, the use of AEDs has an added effect on the physiological reduction in folate levels, which may be enhanced further by the presence of the 677C > T polymorphism in the mother. We studied the MTHFR genotype and rate of major malformations (MM) in 187 mother-child pairs where the mothers had epilepsy and in 236 matched control pairs. Sodium valproate (VPA) was the most commonly used drug and was associated with the highest rate of malformations (9.6%). 49% of mothers, both in the cases and controls were heterozygotes for the 677C > T polymorphism. The rate of MM was increased in offspring of mothers who were heterozygous or homozygous for 677C > T genotype amongst AED-exposed cases, but more so in those exposed to VPA. The effect of the VPA on the rate of MM was much higher (OR 7.79, 95% CI (1.45-41.9)) than the effect of the maternal 677C > T genotype (OR 2.57, 95% CI (0.28-23.7)). There was no association between the child's MTHFR genotype and the rate of MM. CONCLUSION: This study indicates that although the maternal MTHFR genotype may confer susceptibility to the teratogenic effect of AEDs, particularly VPA, it is likely that the main teratogenic effects are mediated through other mechanisms.